Aa
A
A
Close
Avatar universal
N2O Addiction and Abuse
Hello I have been a heavy N2O abuser for 18months now. I feel like I am hopelessly addicted to the feeling I get from it. Although I have used drugs and alcohol since I was 15, I have recently given up everything else but N2O still has a hold on me I cannot let go off.

It seems like no one else has ever had this addiction, no doctors or psychologists I have seen have even heard of it let alone treated it. They all  say that my addiction is mental and that there is minimal risk of damage due to N2O's low toxicity.

But recently I have been experiencing pain in my diaphragm around my oesophagus when I breath. I use a whipped cream dispenser and cream charges bought from my local supermarket and balloons to breath in the gas. Sometimes up to 180 per day at a cost of $120. Could I have simply strained it from the increased air pressure of the balloons or could it be something more sinister.

Although I know I brought this on myself I am desperately looking for help before I ruin my life and relationships. I'm spending money I don't have and although I can see I need to stop now, when I am craving its like someone else takes over and its only once iv got my fix I can see clearly again. At first I thought I was just being weak but the further I move through therapy the more scary it becomes knowing how little control I have. Does anyone out there know of anyone else with this problem? Or had a similar experience? Any help would be much appreciated...
Cancel
12 Answers
Page 1 of 1
1543547 tn?1298436960
Is this also known as huffing?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Sorry dont know..
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1543547 tn?1298436960
Well i think i know what you are talking about. And the addiction is very real. Best advice i can offer is to get some addiction counseling. Treating the mental aspect is the most important part. Its not easy getting well BUT it can be done and you deserve a sober healthy life. Good luck to you and keep posting here. The support is amazing as are the people.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1047946 tn?1332611629
I don't think it's quite the huffing you are thinking of but can still be dangerous. The term "huffing" that everyone thinks of usually done by inhaling chemical type substances. N2O is Nitrous Oxide or "laughing gas". The most common source of this is whipped cream spray cans. You can also by the little cartridges that are used to make whipped creeam that is purely N2O. Although inhaling nitrous isn't in itself damaging you are still putting yourself at risk due to the "numbing" effects causing the chance of physically injuring yourself by tripping, falling, etc.
You won't have any physical withdrawals trying to stop but it will probably be one heck of a mental battle. Maybe try and find a way to occupy your time when you get the urge to use. If a craving hits try laying in a dark room with some soft music and do some breathing exercises. Try going for a walk. Try anything that will take your mind off of using.
Maybe members here can post to let you know what they do when they get hit with a craving from their drug of choice.
Although nitrous isn't lethal I'm sure it's a hectic lifestyle just as in any addiction. Be sure to stick around here for support. There are some wonderful people here that will do all they can to help you beat this addiction.
Hang in there. There hope!

Brian
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
82861 tn?1333457511
Ballocks.  Nitrous is most certainly dangerous, and very dangerous at the amount you're using it.  It's not the nitrous itself that kills, it's the lack of oxygen from prolonged use.  You kill off brain cells the longer you go without sufficient oxygen.  Go on a binge and you'll suffocate and die.  Long-term use also interferes with the uptake of vitamin B-12 and can result in nerve and bone damage.  If you notice tingling in your hands and feet, you already have nerve damage.  Taking supplements won't do anything because the nitrous blocks your body from using it.  It won't give you physical withdrawal like opiates; it's the mental craving you have to deal with.

My dentist lost her practice partner to this very problem.  There he was starting his dental career, life's looking good and he starts in with the nitrous tanks.  He died of asphyxiation before he reached the age of 30.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
First day of the nos complete... Only just though.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1283286 tn?1312915566
Thats a start..Now finish the second day..:)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
3rd day done.. Feeling good.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1283286 tn?1312915566
Thats great, now you've got a mindset..Keep it strong..:)
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
It's truly amazing what we will get addicted to. If aspirin would get me high, I'd have likely been eating a bottle a day. Congrats on day 3. Good move to stop
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Back to square 1... Dam it.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
82861 tn?1333457511
What happened to trigger your relapse?  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
Top Addiction Answerers
Avatar m tn
Blank
gnarly_1
phoenix, AZ
495284 tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
406584 tn?1399591666
Blank
10356
4522800 tn?1459192030
Blank
VICourageous
ID
3197167 tn?1348972206
Blank
clean_in_ks
KS
1235186 tn?1339127464
Blank
atthebeach
on the beach, NJ